Kansas, 2010

Hail in Kansas, June 18, 2010

June 18, 2010 · NWS DDC · 5 events in 2 counties and zones

A warm front moved north into the area and helped to set off thunderstorms close to the Oklahoma border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front moved north into the area and helped to set off thunderstorms close to the Oklahoma border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT FRI JUN 18 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT
AS A WARM FRONT MOVES NORTH, THEN THUNDERSTORM CHANCES INTO SATURDAY
IN THE HAYS AREA WITH THE WARM FRONT.

AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS THE NORTHERN
PLAINS AND INTO THE UPPER MIDWEST TONIGHT WHILE UPPER LEVEL RIDGING
MOVES BACK INTO THE PLAINS OVERNIGHT. AS MID LEVEL HEIGHTS RISE OVER
WESTERN KANSAS, A WEAK COLD FRONT OVER THE OKLAHOMA PANHANDLE, WILL
MOVE SLOWLY NORTH AS A WARM FRONT. THE RUC MODEL SHOWS A FEW
THUNDERSTORMS POSSIBLE ALONG THE WARM FRONT ALONG THE OKLAHOMA
BORDER WHILE THE HIGH RESOLUTION WRF SHOWS SOME MORE STORMS MOVING
EAST ACROSS OUR NORTHERN FA FROM WAKEENEY TO ELLIS. THE MAIN
NORTHERN BRANCH JET IS WELL NORTH OF THE REGION WHILE THE
SUBTROPICAL JET IS NOW SOUTH OF KANSAS. FORECAST SOUNDINGS SHOW
ABOUT 55 KTS STILL AT 200MB WHICH COULD SUPPORT A FEW ISOLATED
THUNDERSTORMS WITH HAIL UP TO NICKELS BUT NOT EXPECTING SEVERE. WILL
ADD A SMALL POP ACROSS THE SOUTH FA AND MAINTAIN SMALL POPS NORTH
TONIGHT TO COVER.

FOR SATURDAY LOOK FOR UPPER LEVEL RIDGING TO CONTINUE WITH THE WARM
FRONT MOVING INTO THE NORTH FA AROUND HAYS. A DRYLINE WILL ALSO PUSH
EASTWARD TOWARD DODGE CITY AND WAKEENEY TO MEADE WITH A TRIPLE POINT
UP AROUND HAYS. 50 TO 70KTS AT 200MB ALONG WITH AROUND 2000 J/KG
CAPE COULD SUPPORT SOME SEVERE IN THE HAYS AREA BY LATE AFTERNOON IF
A STORM CAN BREAK THROUGH THE WARM MID LEVEL CAP. SURFACE WINDS WILL
BE GUSTY FROM THE SOUTH AT 20 TO 35 MPH WITH LESS WINDS IN THE WEST
CLOSER TO THE SURFACE TROUGH.

A MILD NIGHT IS IN STORE FOR SATURDAY NIGHT AS SOUTH WINDS CONTINUE
AT 15 TO 25 MPH AS A LOW LEVEL JET CRANKS UP. EXPECT CLEAR SKIES. ON
SUNDAY THE WARM FRONT WILL BE UP INTO NEBRASKA WITH SOUTH WINDS AT
20 TO 35 MPH. THE DRYLINE AGAIN IS FORECAST TO PUSH EAST TOWARDS
WAKEENEY TO DODGE CITY AND MEADE. MODELS SHOW SOME WARM AIR AT MID
LEVELS AND A LACK OF ANY SIGNIFICANT BOUNDARIES AND LIMITED MOISTURE
CONVERGENCE WHICH SHOULD PRECLUDE THUNDERSTORM CHANCES. THE NAM IS
SHOWING SOME THUNDERSTORMS IN THE FAR WEST FA IN THE AFTERNOON WHERE
AN UPPER LEVEL JET IS MOVING INTO EASTERN COLORADO. WILL KEEP A 10
PERCENT POP OUT THERE.

FOR LOWS TONIGHT LOOK FOR UPPER 60S WEST TO MID 70S SOUTHEAST FA.
HIGHS ON SATURDAY SHOULD BE AROUND 100 WEST OF THE DRYLINE FROM
GARDEN CITY TO LIBERAL AND WEST WITH MID TO UPPER 90S ELSEWHERE.
LOWS WILL BE A BIT WARMER ON SATURDAY NIGHT WITH 70 FAR WEST TO THE
MID 70S EAST. AND FOR HIGHS ON SUNDAY LOOK FOR AROUND 102 WEST OF
THE DRYLINE FROM NEAR WAKEENEY TO JUST WEST OF DODGE CITY TO MEADE
WITH UPPER 90S EAST.

DAYS 3-7...

I DID NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED AS IT APPEARS THAT A
SUMMER PATTERN MAY HAVE SET IN.  MODELS GRADUALLY BUILD HEIGHTS AND
WEAKEN WINDS ALOFT OVER MY CWA.  HOWEVER WE WILL STILL BE ON THE
SOUTHERN EDGE OF THE STRONGER WESTERLIES SO A SURPRISE OR TWO COULD
OCCUR.  THE BIGGEST THREAT WOULD BE A BOUNDARY SLIPPING DOWN INTO
THE AREA FROM THE NEARLY NIGHTLY OCCURRENCE OF MCS'S ROLLING ACROSS
THE NORTHERN PLAINS.  ANOTHER SOURCE OF A SURPRISE EVEN MAY BE THAT
IF TROUGH IN THE WEST BECOMES DEEP ENOUGH AND THE CENTER OF THE
UPPER RIDGE IS EAST OF 100W, THEN THERE COULD BE A MINOR DISTURBANCE
MOVING NORTH OUT OF THE TROPICS.  THIS IS A FAR FETCHED POSSIBILITY
BUT I WOULD NOT BE TOTALLY SHOCKED IF IT HAPPENED.  TEMPERATURES
WILL BE SEASONAL TO ABOVE WITH READINGS IN THE 95 TO 100 DEGREE
RANGE, AGAIN BARRING ANY SURPRISE BOUNDARY DROPPING INTO THE AREA.
IF IT WERE'NT SO GREEN AND WET TEMPERATURES WOULD LIKELY BE 3 TO 5
DEGREES WARMER BUT WILL HOLD DOWN FOR NOW.

&&

.AVIATION...

SURFACE LOW PRESSURE WILL BE DEEPENING IN EASTERN COLORADO AND WILL
HELP SOUTHERLY SURFACE WINDS TO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  71 100 /  20   0   0   0
GCK  67 100  68 102 /  20   0   0  10
EHA  67 101  70 100 /  20   0   0   0
LBL  69 101  71 102 /  20   0   0   0
HYS  68  96  71  98 /  20  20  20  10
P28  74  98  74  99 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/07
Hazardous weather outlook, Jun 18, 2:40 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI JUN 18 2010

KSZ030-031-043>046-061>066-074>081-084>090-192045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT FRI JUN 18 2010 /240 PM MDT FRI JUN 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING NORTH OF A LINE FROM JOHNSON CITY TO LARNED AND ALSO
ALONG THE OKLAHOMA BORDER AND INTO PARTS OF SOUTH CENTRAL AND
SOUTHWEST KANSAS. GUSTY WINDS...HAIL UP TO THE SIZE OF NICKELS...
HEAVY RAINFALL AND LIGHTNING ARE POSSIBLE WITH THE STRONGER
THUNDERSTORMS. IF ANY THUNDERSTORMS FORM THEY SHOULD DISSIPATE
BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP LATE
SATURDAY AFTERNOON NORTH OF HIGHWAY 4. GUSTY WINDS, HAIL UP TO THE
SIZE OF QUARTERS, HEAVY RAINFALL AND LIGHTNING CAN BE EXPECTED
WITH THE STRONGER THUNDERSTORMS.

ISOLATED THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON AND EVENING
NEAR INTERSTATE 70, AND SCATTERED THUNDERSTORMS CAN BE EXPECTED
ALONG A WEAK COLD FRONT WEDNESDAY EVENING AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 18, 7:21 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT FRI JUN 18 2010

KSZ085-086-190145-
SEWARD-STEVENS-
821 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTHERN
SEWARD COUNTIES...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF WOODS...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN STEVENS AND NORTHERN SEWARD COUNTIES...
INCLUDING THE CITY OF WOODS...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3738 10116 3738 10064 3711 10084 3711 10116
TIME...MOT...LOC 0121Z 215DEG 24KT 3711 10106

JJOHNSON

The radar

The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Seward

When
June 18, 7:36 PM CST
Where
Seward County, 15.83 mi NNW of (Lbl)liberal Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.270, -101.050

Hail, Seward

When
June 18, 7:45 PM CST
Where
Seward County, 18.13 mi NW of Kismet
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
37.380, -100.940

Hail, Seward

When
June 18, 8:05 PM CST
Where
Seward County, 18.13 mi NW of Kismet
Measured
4 in hail
Reported by
Emergency Manager
Coordinates
37.380, -100.940

Hail, Haskell

When
June 18, 8:09 PM CST
Where
Haskell County, Sublette
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.480, -100.850

Hail, Haskell

When
June 18, 8:20 PM CST
Where
Haskell County, 6.59 mi NNW of Sublette
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.570, -100.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247290, 247291, 247292, 247293, 247294.